Alicia Bigica is the Associate Editorial Director for NeurologyLive. Prior to joining MJH Life Sciences in 2019, she helped launch leading resources for medical news in the neurology and dermatology specialties. Follow her on Twitter @aliciabigica or email her at email@example.com.
The administration is seeking help from the medical community and the public to increase risk awareness and report past or future adverse events associated with e-cigarette use.
Scott Gottlieb, MD
The US FDA has issued a statement warning of a potential link between e-cigarette use and seizures, especially in youth and young adults. The public notice was issued after a review of voluntary adverse event reports identified 35 reported cases of seizures occurring after e-cigarette use from 2010 to 2019.
“While 35 cases may not seem like much compared to the total number of people using e-cigarettes, we are nonetheless concerned by these reported cases. We also recognize that not all of the cases may be reported,” FDA commissioner Scott Gottlieb, MD and principal deputy commissioner Amy Abernethy, MD, PhD said in the statement. “We believe these 35 cases warrant scientific investigation into whether there is in fact a connection.”
Tobacco use has been a major platform during Gottlieb’s tenure as commissioner. While use of e-cigarettes has been presented as an opportunity to help current adult smokers reduce or potentially cease their usage of combustible tobacco, Gottlieb’s administration is now being faced with a rise in youth e-cigarette use of epidemic proportions.
“…we’ve also been clear that, even for adults, e-cigarettes are not risk free. While we believe that currently addicted adult smokers who completely switch off of combustible tobacco and onto e-cigarettes have the potential to improve their health, e-cigarettes still pose health risks. These include the possible release of some chemicals at higher levels than conventional cigarettes,” they wrote in the statement, alluding to the availability of e-cigarette liquid with high concentrations of nicotine.
Seizures are a known potential side effect of nicotine poisoning in the event of intentional or accidental ingestion of e-liquids that contain nicotine. However, based on available adverse event reports, it is unclear how or why people are experiencing seizures following e-cigarette use. Characteristics of the reports vary greatly: some incidents have been reported in first-time e-cigarette users or experienced users; and some incidents occurred immediately after use, while others occurred up to 1 day after. Several reported cases also indicate that other substances may have been used concurrently with e-cigarettes, including marijuana or amphetamines. Based on the available information, the FDA has been unable to identify the specific brands of e-cigarettes associated with the individual reports.
Of course, some of the reported incidents may not be directly associated with e-cigarette use, as the seizures could also be caused by a medical condition, according to the statement, but since specific details are not available in some cases, the FDA is taking extra precaution in this matter.
In order to gather more information on this potential risk, the FDA is requesting that healthcare providers and consumers report any past or future incidents of seizure occurrence following e-cigarette use via the FDA’s Safety Reporting Portal. They also request that details “about the specific product used (including brand name), whether it was modified in any way or if other tobacco products, medications, supplements or other substances were used, as well as details about product use preceding the adverse event” be reported, as this information is critical to better understanding the potential role of e-cigarettes in these adverse events.
Statement from FDA Commissioner Scott Gottlieb, M.D., and Principal Deputy Commissioner Amy Abernethy, M.D., Ph.D., on FDA’s ongoing scientific investigation of potential safety issue related to seizures reported following e-cigarette use, particularly in youth and young adults [news release]. US FDA Newsroom; April 3, 2019. Accessed April 3, 2019. https://www.fda.gov/NewsEvents/Newsroom/PressAnnouncements/ucm635157.htm